Alert archive / Oklahoma / Flash Flood Warnings in 2019

Flash Flood Warning 41, NWS Norman, OK

May 20, 20194 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at May 20, 2019, 10:06 PM CDT for 4 counties in Oklahoma. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2019, 10:06 PM CDT (03:06 UTC)
Expired
May 21, 2019, 12:00 AM CDT
In force
114 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, OK, Logan County, OK, Noble County, OK, Payne County, OK

The radar

The Vance AFB radar (KVNX), 101 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 420 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3095 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
420 m²/s²
0-3 km storm-relative helicity
523 m²/s²
Significant tornado parameter
10.8
Supercell composite
43.6

Open this sounding in Storm Lab

The text

As transmitted.

073 
WGUS54 KOUN 210306
FFWOUN
OKC047-083-103-119-210500-
/O.NEW.KOUN.FF.W.0041.190521T0306Z-190521T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1006 PM CDT Mon May 20 2019

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Noble County in northern Oklahoma...
  Northwestern Payne County in central Oklahoma...
  North central Logan County in central Oklahoma...
  Southeastern Garfield County in northern Oklahoma...

* Until midnight CDT.
  
* At 1004 PM CDT, flash flooding continues across the warned area. 
  As much as 4 inches of rain has fallen. Flash flooding is 
  occurring.

* Some locations that will experience flooding include...
  Stillwater, Perry, Morrison, Glencoe, Red Rock, Mulhall, Orlando,
  Lake Carl Blackwell, Lake Mcmurtry, Lucien, Sooner Lake and
  Hayward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3654 9698 3651 9701 3651 9703 3633 9703
      3633 9692 3625 9692 3624 9689 3603 9692
      3601 9742 3613 9759 3633 9757 3639 9745

$$

BRB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 20, 7:24 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 20, 7:24 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
Issued by National Weather Service Austin/San Antonio TX
724 PM CDT Mon May 20 2019

.DISCUSSION...
00Z Aviation forecast discussion below.

&&

.AVIATION...
Convectively modified surface boundary was south of a PNC-CSM
line at 00Z. Numerous SHRAs and TSTMs ongoing along and north of
the boundary, and will continue impacting PNC and CSM over the
next couple of hours. The boundary may continue slightly southward
into the OKC metro area through the early evening, before slowing
and potentially moving back to the north as the low level jet
increases. This could allow for TSTMs to impact OKC 02Z-06Z.\
The environmental conditions are very favorable for all modes of
severe storms near and south of the boundary, with wind gusts in
excess of 50kts and large hail possible. CSM recently reported a
67kt wind gust.

A second wave of severe thunderstorms initiating through the evening
across Northwest Texas and the Texas Panhandle will move eastward
overnight. These storms are expected to form into a squall line,
impacting terminals from west to east 06Z-10Z. SHRAs and TSTMs are
forecast to exit east of the terminals roughly between 10Z-14Z.

Runyen/Pashos

&&

.PREV DISCUSSION...
/issued by National Weather Service Norman 244 PM CDT Mon May 20
2019/

Widespread and significant severe weather is beginning across the
forecast area. These storms are working with an environment of
high shear and high instability which will promote the initation
and maintenance of long lived supercells. Extremely large hail,
damaging wind, and tornadoes are expected with these supercells.
In addition these threats and with precipitable water that is in
the 75th percentile, heavy rainfall and widespread flooding is
also anticipated.

A second wave of supercells and severe thunderstorms are expected to
initiate later this evening over northwest Texas and the Texas
panhandle and move eastward. As these move into Oklahoma and Western
North Texas, the storms are expected to undergo upscale development
and form a squall line. Large hail, damaging winds, and flooding
rainfall are expected with this line of storms. Due to the high
shear and the enhancement from the lower level jet, QLCS tornadoes
are possible with this squall line.

Storms are expected to exit the area Tuesday morning, with a
reprieve until Wednesday. Enhanced lower level moisture advection
along with the movement of a strong upper level cyclone into the
Arizona/Utah will result in a chance of precipitation in central
and northwest Oklahoma throughout the next of the week.

Zwink

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  63  75  59 /  60  80  50   0
Hobart OK         77  60  75  56 /  70  80  10   0
Wichita Falls TX  83  64  78  61 /  60  80  30   0
Gage OK           65  56  74  51 /  80  80  10   0
Ponca City OK     67  64  74  59 /  90  90  60   0
Durant OK         82  65  77  62 /  60  40  80   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday afternoon for OKZ004>048-050>052.

TX...Flood Watch through Tuesday afternoon for TXZ083>090.

&&

99/99/99
Hazardous weather outlook, May 20, 7:51 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
751 PM CDT Mon May 20 2019

OKZ004>048-050>052-TXZ083>090-220100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
751 PM CDT Mon May 20 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Large hail up to the size of golf balls, damaging wind gusts up to
80 mph, and tornadoes will remain possible tonight. The greatest
risk for tornadoes will be along and just west of I-44 from
central and southwest Oklahoma, to western north Texas until 2
AM. Late tonight, a line of thunderstorms with a continued threat
of damaging winds and tornadoes will move through the entire area.

.Flooding and Heavy Rainfall...
Life threatening flooding and flash flooding remains likely
through the overnight hours. The risk will be particularly high
across central and north central Oklahoma where some areas will
receive more than 5 inches of rainfall. A flood watch remains in
effect until Tuesday afternoon.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the entire area should prepare for severe weather operations
through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
After Tuesday, thunderstorms remain in the
forecast into the weekend with a continued risk for severe
thunderstorms, especially on Thursday.

.Flooding and Heavy Rainfall...
After Tuesday, the risk for heavy rainfall and flooding will
continue with periods of showers and thunderstorms expected
through the end of the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 20, 8:27 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
827 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     4 SE PIEDMONT           35.60N 97.71W
05/20/2019  M58 MPH          CANADIAN           OK   AWOS

            AT SUNDANCE AIRPORT.

&&

JP
Local storm report, May 20, 8:53 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
853 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     FLASH FLOOD      CORDELL                 35.30N 98.98W
05/20/2019                   WASHITA            OK   LAW ENFORCEMENT

            SEVERAL ROADWAYS BEING CLOSED DUE TO FLASH FLOODING,
            INCLUDING HWY 183 AND MARKET.

&&

TLINDLEY
Local storm report, May 20, 9:21 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             2 W CARNEGIE            35.11N 98.64W
05/20/2019  E1.00 INCH       KIOWA              OK   EMERGENCY MNGR

&&

JP
Local storm report, May 20, 9:40 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     FLASH FLOOD      2 WNW PARKLAND          35.85N 96.88W
05/20/2019                   LINCOLN            OK   EMERGENCY MNGR

            HWY 18 UNDERWATER IN MULTIPLE SPOTS.

&&

JP
Special weather statement, May 20, 9:43 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
943 PM CDT Mon May 20 2019

OKZ017-023-024-027-035-038-210315-
Grady OK-Kiowa OK-Canadian OK-Caddo OK-Comanche OK-Blaine OK-
943 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady...southeastern
Kiowa...Canadian...Caddo...northern Comanche and south central Blaine
Counties Until 1015 PM CDT...

AT 941 PM CDT, strong thunderstorms were along a line extending from
5 miles southwest of Calumet to near Fort Sill, moving northeast at
55 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Northwestern Lawton, El Reno, Anadarko, Piedmont, Hinton, Cache,
Elgin, Carnegie, Union City, Minco, Apache, Geary, Fletcher, Cyril,
Sterling, Binger, Fort Cobb, Verden, Calumet and Cement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3512 9864 3510 9862 3517 9862 3563 9841
      3573 9789 3573 9778 3465 9822 3459 9891
TIME...MOT...LOC 0241Z 225DEG 48KT 3557 9821 3468 9866

Mahale
Local storm report, May 20, 9:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
949 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     3 NNW FORT COBB RESERVO 35.24N 98.50W
05/20/2019  M57 MPH          CADDO              OK   TRAINED SPOTTER

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:04 PM CDTSevere Thunderstorm WarningOUNBeckham, Harmon41 min
May 20, 7:07 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian38 min
May 20, 7:15 PM CDTFlash Flood WarningOUNCuster, Kiowa, Washita3 hr
May 20, 7:19 PM CDTSevere Thunderstorm WarningOUNNoble, Payne26 min
May 20, 7:23 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Custer, Kingfisher, Logan and 1 more3 hr
May 20, 7:35 PM CDTSpecial Weather StatementOUNCanadian25 min
May 20, 7:40 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher50 min
May 20, 7:44 PM CDTAreal Flood WarningOUNAlfalfa, Blaine, Custer, Dewey, Garfield, Grant and 2 more6 hr
May 20, 7:45 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian45 min
May 20, 7:53 PM CDTFlash Flood WarningOUNBlaine, Caddo, Canadian, Custer, Grady, Kingfisher and 1 more3 hr
May 20, 7:54 PM CDTSevere Thunderstorm WarningOUNPayne21 min
May 20, 8:02 PM CDTSevere Thunderstorm WarningOUNPayne28 min
May 20, 8:10 PM CDTSpecial Weather StatementOUNLogan35 min
May 20, 8:11 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan38 min
May 20, 8:18 PM CDTSpecial Weather StatementOUNOklahoma27 min
May 20, 8:24 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma51 min
May 20, 8:31 PM CDTAreal Flood AdvisoryOUNCanadian, Lincoln, Logan, Oklahoma, Payne4 hr
May 20, 8:48 PM CDTAreal Flood WarningOUNGarfield, Grant, Kay, Noble5 hr
May 20, 8:48 PM CDTSevere Thunderstorm WarningOUNPayne27 min
May 20, 8:54 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne40 min
May 20, 9:02 PM CDTFlash Flood WarningOUNCanadian, Lincoln, Logan, Oklahoma, Payne4 hr
May 20, 9:12 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman48 min
May 20, 9:43 PM CDTSpecial Weather StatementOUNCaddo, Canadian, Comanche32 min
May 20, 9:48 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady, Kingfisher42 min
May 20, 9:54 PM CDTSevere Thunderstorm WarningOUNTillman51 min
May 20, 10:14 PM CDTAreal Flood WarningOUNCuster, Kiowa, Washita9 hr
May 20, 10:22 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman38 min
May 20, 10:34 PM CDTSpecial Weather StatementOUNCanadian26 min
May 20, 10:45 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady45 min
May 20, 10:53 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Garvin, Grady, McClain and 1 more52 min
May 20, 10:58 PM CDTFlash Flood WarningOUNCanadian10 hr
May 20, 10:59 PM CDTSpecial Weather StatementOUNGreer31 min
May 20, 11:18 PM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma3 hr
May 20, 11:26 PM CDTSevere Thunderstorm WarningOUNTillman49 min
May 20, 11:29 PM CDTSpecial Weather StatementOUNCleveland, McClain, Oklahoma31 min
May 20, 11:30 PM CDTFlash Flood WarningOUNCleveland, Oklahoma4 hr
May 20, 11:41 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain, Oklahoma, Pottawatomie37 min
May 21, 12:07 AM CDTAreal Flood WarningOUNGarfield, Logan, Noble, Payne9 hr
May 21, 1:00 AM CDTFlash Flood WarningOUNCanadian, Lincoln, Logan, Oklahoma, Payne4 hr
May 21, 1:03 AM CDTSevere Thunderstorm WarningOUNTillman42 min
May 21, 1:22 AM CDTFlash Flood WarningOUNCaddo4 hr
May 21, 1:43 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Jefferson, Stephens, Tillman47 min
May 21, 1:55 AM CDTAreal Flood WarningOUNGarfield, Grant, Kay, Noble6 hr
May 21, 2:27 AM CDTSevere Thunderstorm WarningOUNGrady, Jefferson, Stephens48 min
May 21, 2:31 AM CDTSpecial Weather StatementOUNLogan29 min
May 21, 3:09 AM CDTSpecial Weather StatementOUNCleveland, McClain36 min
May 21, 3:17 AM CDTFlash Flood WarningOUNNoble, Payne4 hr
May 21, 3:25 AM CDTAreal Flood WarningOUNCleveland, Oklahoma5 hr
May 21, 3:47 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain43 min
May 21, 4:08 AM CDTTornado WarningOUNCleveland14 min
May 21, 4:24 AM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie51 min
May 21, 4:26 AM CDTTornado Warning Tornado observedOUNCleveland, Oklahoma, Pottawatomie34 min
May 21, 4:45 AM CDTSevere Thunderstorm WarningOUNHughes, Lincoln, Pottawatomie, Seminole45 min
May 21, 4:52 AM CDTTornado WarningOUNLincoln23 min
May 21, 4:54 AM CDTFlash Flood WarningOUNLincoln3 hr
May 21, 5:00 AM CDTAreal Flood WarningOUNCanadian, Logan, Oklahoma3 hr
May 21, 5:37 AM CDTSpecial Weather StatementOUNPontotoc23 min
May 21, 5:41 AM CDTAreal Flood WarningOUNCaddo, Canadian, Kingfisher3 hr
May 21, 5:58 AM CDTSpecial Weather StatementOUNMarshall32 min
May 21, 6:15 AM CDTTornado WarningOUNAtoka, Bryan, Johnston, Love, Marshall30 min
May 21, 6:22 AM CDTTornado WarningOUNHughes53 min
May 21, 6:34 AM CDTAreal Flood WarningOUNCleveland, Pottawatomie6 hr
May 21, 6:38 AM CDTTornado WarningOUNAtoka, Bryan, Johnston, Marshall37 min
May 21, 6:46 AM CDTTornado WarningOUNBryan29 min
May 21, 6:52 AM CDTTornado WarningOUNCoal, Hughes45 min
May 21, 6:54 AM CDTTornado WarningOUNAtoka, Coal, Johnston36 min
May 21, 7:05 AM CDTTornado WarningOUNAtoka, Bryan40 min
May 21, 7:24 AM CDTTornado WarningOUNAtoka, Coal24 min
May 21, 7:39 AM CDTTornado WarningOUNAtoka27 min
May 21, 7:50 AM CDTAreal Flood WarningOUNGarfield, Grant, Kay, Noble, Payne6 hr
May 21, 7:56 AM CDTAreal Flood WarningOUNBlaine, Caddo, Canadian, Grady, Kingfisher, Logan and 1 more6 hr
May 21, 8:10 AM CDTAreal Flood WarningOUNLincoln4 hr
May 21, 9:40 AM CDTRiver Flood WarningOUNOklahoma48 hr
May 21, 9:50 AM CDTRiver Flood WarningOUNCuster, Washita40 hr
May 21, 10:43 AM CDTWind AdvisoryOUNBeckham, Blaine, Caddo, Comanche, Cotton, Custer and 13 more8 hr
May 21, 11:45 AM CDTAreal Flood WarningOUNCanadian, Cleveland, Oklahoma3 hr
May 21, 11:59 AM CDTAreal Flood WarningOUNLincoln9 hr
May 21, 1:29 PM CDTAreal Flood WarningOUNCanadian, Garfield, Grant, Kay, Kingfisher, Logan and 3 more12 hr
May 21, 3:19 PM CDTSpecial Weather StatementOUNWoods26 min
May 21, 3:39 PM CDTSpecial Weather StatementOUNAlfalfa, Woods51 min

Nearby

Flash Flood Warnings in Oklahoma, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.